Excessive Heat, Crawford
- When
- August 1, 12:00 AM CST to August 9, 8:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Official NWS Observations
A strong ridge of high pressure that dominated the weather across the south central United States for much of July, continued through the first couple weeks of August. Unseasonably hot weather resulted across the region with official records at the Fort Smith Airport indicating that August 2011 was the 2nd hottest August on record since 1882.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure that dominated the weather across the south central United States for much of July, continued through the first couple weeks of August. Unseasonably hot weather resulted across the region with official records at the Fort Smith Airport indicating that August 2011 was the 2nd hottest August on record since 1882. The string of days on which temperatures exceeded 100 degrees at the Fort Smith Airport continued through the 8th of the month, setting a new record at 35 consecutive days. During this period, the hottest all-time temperature was also measured in Fort Smith, which was 115 degrees and was recorded on August 3rd. The humidity combined with this heat resulted in afternoon heat indices in the 105 to 115 degree range. Little relief from the heat was realized at night as temperatures only fell to near 80 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 10:44 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT SUN JUL 31 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...WITH WINDS
GENERALLY UNDER 10KTS. WILL NOT INCLUDE ANY MENTION OF AFTN TSRA
AT THE AR TERMINALS...BUT CHANCE IS NOT ZERO.
&&
.PREV DISCUSSION... /ISSUED 915 PM CDT SUN JUL 31 2011/
..UPDATE...
DISCUSSION...
EVENING STORMS HAVE DISSIPATED WITH REMNANT CLOUD COVER LIKELY TO
CLEAR OVERNIGHT. CURRENT T/TD TRENDS WARRANT A FEW DEGREES COOLER
ACROSS SE OK AND WEST CENTRAL ARKANSAS THAN LAST NIGHT. OTHERWISE
NO SIGNIFICANT CHANGES NEEDED WITH THE UPDATE.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
EXCESSIVE HEAT WATCH FROM 7 AM THURSDAY TO 9 PM SATURDAY FOR
OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
OKZ076.
HEAT ADVISORY UNTIL 7 AM THURSDAY FOR OKZ069.
AR...EXCESSIVE HEAT WATCH FROM 7 AM THURSDAY TO 9 PM SATURDAY FOR
ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
HEAT ADVISORY UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011.
EXCESSIVE HEAT WARNING UNTIL 7 AM THURSDAY FOR ARZ019-ARZ020-
ARZ029.
&&
AVIATION...22HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 852 PM CDT SUN JUL 31 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 852 PM CDT SUN JUL 31 2011 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. DANGEROUS HEAT. RISK...SIGNIFICANT. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... OVERNIGHT LOW TEMPERATURES WILL CONTINUE TO BE VERY WARM...WHICH WILL PROVIDE LITTLE TO NO RELIEF FROM THE EXCESSIVE DAYTIME TEMPERATURES. THESE CONDITIONS WILL BE MOST NOTABLE WITHIN LARGE URBAN AREAS. DAYTIME TEMPERATURES WILL RISE TO NEAR RECORD LEVELS FOR THE FIRST HALF OF THE UPCOMING WEEK. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... HEAT LEVELS WILL INTENSIFY FOR THE FIRST HALF OF THE WEEK...WITH RECORD TEMPERATURES POSSIBLE TUESDAY INTO WEDNESDAY. THIS WILL FURTHER WORSEN THE HEAT STRESS CONDITIONS...AND EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
7 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345451, 345452, 345453, 345447, 345448, 345449, 345450.